Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 434, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 31, 2021, 3:48 PM CDT for Woods County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 3:48 PM CDT (20:48 UTC)
- Expired
- Jul 31, 2021, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Woods County, OK
The radar
The Vance AFB radar (KVNX), 104 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WUUS54 KOUN 312048
SVROUN
OKC151-312130-
/O.NEW.KOUN.SV.W.0434.210731T2048Z-210731T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
348 PM CDT Sat Jul 31 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Woods County in northwestern Oklahoma...
* Until 430 PM CDT.
* At 348 PM CDT, a severe thunderstorm was located 11 miles south of
Buttermilk, and is nearly stationary.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Woods County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9914 3695 9913 3686 9919 3686 9933
3688 9937 3690 9939 3691 9939 3700 9933
TIME...MOT...LOC 2048Z 272DEG 3KT 3695 9930
HAIL...0.88IN
WIND...60MPH
$$
Mahale1 follow-up statement
312
WWUS54 KOUN 312122
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
422 PM CDT Sat Jul 31 2021
OKC151-312132-
/O.EXP.KOUN.SV.W.0434.000000T0000Z-210731T2130Z/
Woods OK-
422 PM CDT Sat Jul 31 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODS COUNTY WILL
EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.
LAT...LON 3700 9914 3695 9913 3686 9919 3686 9933
3688 9937 3690 9939 3691 9939 3700 9933
TIME...MOT...LOC 2122Z 272DEG 3KT 3695 9927
$$
MahaleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:09 PM CDT, 39 minutes earlier.
Area forecast discussion, Jul 31, 3:09 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
309 PM CDT Sat Jul 31 2021
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 309 PM CDT Sat Jul 31 2021
Outflow from last nights convection across northern Kansas
currently becoming nearly stationary across far southern Kansas.
Primary cold front progd to move southward across Kansas this
afternoon and continue to move into northern Oklahoma early this
evening. While most organized area of convection is expected to be
where these boundaries meet over southern Kansas, pre-frontal and
highly elevated storms are developing from the Texas Panhandle
eastward into northern portions of Oklahoma in deeply mixed,
veered flow. While this initial storm activity may be more or less
scattered due to lack of strong forcing along mentioned
boundaries, increased storm coverage expected through the evening
as outflow will help enhance low level convergence. Moderate mixed
layer CAPE and deep layer shear progd to increase toward 20 KT
should allow a few organized and persistent storms this evening to
yield damaging wind gusts across northern portions of Oklahoma.
By the overnight hours, aided by anticipated cold pool
development, showers and storms should begin to spread southward
into southwest and central portions of Oklahoma, although less
organized. Highest chances for rain will be retained across
northern and western portions of Oklahoma through the night.
Remnant, elevated shower activity with a few embedded storms
possible through Sunday morning across southwest Oklahoma/western
north Texas up into central Oklahoma. As instability increases
through the afternoon and early evening across the Red River
Valley of southern Oklahoma/northern Texas, redevelopment of
organized strong storms appears likely. During this time,
precipitable water values progd to exceed 2 inches, and with slow
storm movement, high rain totals and damaging wind gusts will be
possible across far southern Oklahoma and northern Texas into
Sunday night.
Temperatures on Sunday, for at least the northern two-thirds of
Oklahoma and portions of western north Texas, will be 15 to 20
degrees cooler than those seen this afternoon. However, ahead of
the front across far southeast Oklahoma, hot and humid conditions
are expected Sunday afternoon, which will yield extension of the
heat advisory over that area.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 309 PM CDT Sat Jul 31 2021
In the system's wake, northerly flow aloft is expected through
much of the week across the Southern Plains. North to northeast
surface winds will advect lower temperatures and dewpoints. As a
result, the weather will be noticeably more comfortable (at least
for early August standards) through mid week with lower humidity
and slightly below-average temperatures.
Temperatures will begin to increase toward the latter half of the
week as mid-level heights rise and a thermal ridge develops to
the west (the Southern Plains will be eastern periphery of the
thermal ridge).
The chance for convection appears quite low through much of the
extended period. While a subtle wave embedded in the
northerly/northwesterly flow could bring in remnant convection or
enhance the ascent, there is limited signal in the deterministic
guidance. The NBM 90th percentile QPF values are very low, which
indicates ensemble guidance is relatively dry as well.
Mahale
&&
.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Sat Jul 31 2021
VFR conditions expected through this afternoon with mainly light
southwest winds. Cold front will enter far northern Oklahoma
21-00Z with scattered TSRA possible near and behind the front.
The trend of TEMPO TSRA will be included across far northern
Oklahoma around 00Z with trend toward PROB30 farther south with
less confidence in coverage overnight. MVFR cigs and vis expected
in and near TSRA. Toward and after 12Z, mainly remnant SHRA with
isolated TSRA possible central and southwest portions of Oklahoma,
with more intense storms and better coverage near Red River
tomorrow afternoon/evening after this forecast valid time.
&&
.UPPER AIR...
Issued at 1244 PM CDT Sat Jul 31 2021
An Upper Air flight is planned for 00Z this evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 73 86 67 87 / 40 40 10 0
Hobart OK 73 87 65 89 / 40 40 20 0
Wichita Falls TX 77 93 69 90 / 10 50 50 10
Gage OK 68 83 63 88 / 70 50 10 0
Ponca City OK 71 87 62 86 / 70 30 0 0
Durant OK 77 96 71 91 / 0 50 60 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>013-
018>020-024>032-039>048-050>052.
Heat Advisory from noon to 7 PM CDT Sunday for OKZ048-052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ086-089-090.
&&
SHORT TERM...11
LONG TERM....10
AVIATION...11Hazardous weather outlook, Jul 31, 11:31 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1131 AM CDT Sat Jul 31 2021 OKZ004>048-050>052-TXZ083>090-011645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1131 AM CDT Sat Jul 31 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Hot and humid conditions will continue this afternoon with heat index values of 102 to 110 degrees. .Thunderstorms... Thunderstorm chances will return to the region this evening and tonight. There is a marginal risk for severe storms across northern Oklahoma. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorm chances will continue Sunday and Sunday night in association with a cold front. Some storms may produce strong wind gusts and heavy rain. Storms may linger around southern Oklahoma and north Texas into Monday morning. Low chances for scattered thunderstorms will return Wednesday and Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 31, 3:34 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 334 PM CDT Sat Jul 31 2021 OKZ005-312100- Woods OK- 334 PM CDT Sat Jul 31 2021 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woods County Until 400 PM CDT... AT 333 PM CDT, a strong thunderstorm was located 10 miles south of Buttermilk. This storm was nearly stationary. HAZARDS INCLUDE... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... This storm will remain over mainly rural areas of northwestern Woods County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3700 9916 3689 9922 3689 9937 3700 9939 TIME...MOT...LOC 2033Z 267DEG 2KT 3696 9932 Mahale
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:08 PM CDT | Heat Advisory | OUN | Atoka, Bryan | 19 hr |
| Jul 31, 4:25 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 35 min |
| Jul 31, 4:51 PM CDT | Special Weather Statement | OUN | Harper | 24 min |
| Jul 31, 4:51 PM CDT | Special Weather Statement | OUN | Woods | 24 min |
| Jul 31, 4:57 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 35 min |
| Jul 31, 5:03 PM CDT | Special Weather Statement | OUN | Kay | 27 min |
| Jul 31, 5:35 PM CDT | Special Weather Statement | OUN | Kay | 25 min |
| Jul 31, 5:52 PM CDT | Special Weather Statement | OUN | Woods | 23 min |
| Jul 31, 5:57 PM CDT | Special Weather Statement | OUN | Woodward | 33 min |
| Jul 31, 6:03 PM CDT | Special Weather Statement | OUN | Grant | 27 min |
| Jul 31, 6:15 PM CDT | Special Weather Statement | OUN | Harper | 30 min |
| Jul 31, 6:29 PM CDT | Special Weather Statement | OUN | Woods | 31 min |
| Jul 31, 6:34 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 41 min |
| Jul 31, 6:41 PM CDT | Special Weather Statement | OUN | Harper | 34 min |
| Jul 31, 6:48 PM CDT | Special Weather Statement | OUN | Woods | 27 min |
| Jul 31, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 15 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.